Did you ever find out what the flutter episodes were?
If these were run-of-the-mill benign ectopics I would suggest you try other means to control the ectopics before you start antiarrhythmic drugs. This is just my humble opinion. I can't really give any other advise without knowing what was caught on the recent monitors.
The doctor says they are pac's. He's increased my sotalol to 60mg and that seems to help but doesn't completely get rid of the symptoms. I still have maybe two or three pac's in a day. (so far). He said maybe we will have to increase the meds to 80mg. I just hate taking medicine especially one that can have such bad side effects. So far I haven't experience any side effects unless some of these pac's are caused by the sotalol. I don't know. I've taken betablockers for the past 25 years and obviously they didn't work cause things got worse.
I didn't think any doctor would treat completely benign PACs with class III antiarrhythmics. Most of them don't even suggest normal beta blockers.
It's possible that your doctor thinks your long runs with irregular heart rate is something worse than PACs, possibly atrial fibrillation? Did you get those events monitored?
Sotalol is a beta blocker (class II) but also a potassium blocker (class III). I think most people can handle it well, but some people get severe side effects. I think you should ask your doctor if any mechanism behind the PACs is found, and possibly adress that. Just a little advice.
PS: No matter what you are told here, NEVER change medications without asking your doctor first!
I currently have an event loop recorder, something like a pace maker with out the heart leads in the left side of my chest. When I have a symptom I use a separate devise held over the recorder to mark that spot then the doctor looks at that with a machine similar to an ekg machine. He's look at all the episodes I've had an kind of laughs at me. He says its just extra heart beats but I'm overly conscious of them. Then he feels when I have an episode like that it gets me all worked up and causes them to be worse. I've been on every beta blocker imaginable and nothing seemed to help. Now I've been on 120mg of sotalol for 12 days and the symptoms were alot less but yesterday they started again. For about 2 hours I kept feeling the extra beats and skipped beats. It makes me sick to my stomach. I was to my gynecologist last week and she thinks I'm having anxiety attacks. Wants to put me on Xanex. I just don't know where to turn next!
You don't mention whether or not your current doctor is a cardiologist, in the 20-plus years you've had ectopic beats and have passed 'every heart test possible,' you must have been seen by a specialist at least once (as you should have been)?
That said, since you're wearing a monitor now, and since most docs are perfectly capable of reading EKG strips and spotting the most obvious stuff, it sounds as though you are not suffering from a really sick heart. It does sound, though, as if you are currently suffering from severe anxiety.
My suggestion is that you continue to wear the event monitor--AND take the Xanax your gyn prescribed. The Xanax will (a) not harm your heart; (b) it will very likely make you feel much better and less fixated on your ectopic beats; and (c) if it does that, it will also function in a way as a diagnostic test for how big a factor anxiety is in your case.
If the event monitor indicates that you have benign ectopics and fewer than 10,000 to 15,000 per day, I think the place to turn next is a specialist who treats severe anxiety, don't you?
Treating PACs with Sotalol is like treating pimples with skin transplant.Of course, if nothing else works and you tolerate the medication, AND it's a cardiologist that initiated the treatment, we can't argue. In my case, a small dosage of Propranolol (the weakest of the normal beta blockers) takes care of it. I strongly suspect that it's the anxiety reducing effect of this nonselective beta blocker that has the effect.
Sotalol is also a nonselective beta blocker (but it has other anti-arrhythmic effects too). Did you try Propranolol (Pranolol, Inderal)? It works for me, and eliminates the PACs that I get when my heart rate is high.
Ask your doctor :)
I also have pac's/pvc's, they started when i was 26 now i'm 52. I'v seen so many cardiologists i'm sick of it, and these pac's have put me in the hospital 4 or 5 times with A- Tachycardia, had about every test possible, and this is what i get "you have a healthy heart" YEAH OK...hummmm. i'v had trips, quads +, flops, flutters...so i ask "Doc. do you have this? and if so can you feel them? he said " we all have extra heart beats but no not to the degree you do and no i don't feel them.
I have wished and prayed for many years that i could get relief but no help yet. i'm just tired of it beyond words...
I know exactly how you feel, I've heard it all too. Recently my husband and I became self employed and our hospitalization is extremely expensive. Why? Because I have a heart condition!!!! Well if I do I'd sure like to know what it is besides normal pac's & pvc's. (Normal the doctor says even though he's treating me with meds.) I feel for you too. They are very scary.
I just don't understand how something can be broke part time, my thinking is either its broke or its not! I do know that if i change my daily routine, not enough sleep, too much sleep, soda, chocolate,cold meds,sugar,coffee, sudden anger, sudden excertion, hot salsa, mexican food any thing with "cilantro" in it, if i eat too much...omg its almost like if the wind blows i have pac's/pvc's doubles,trips,quads...no help.
My wife has periodic pac's but only when shes exhausted and is suspected to be damage caused by finfin, as for me, well i'v been on a 3 day non-stop arrhythmia spell.
But i have always noticed that a few days before they start i sometimes have a non-stop low grade headache, i'm easly irritable and get mad at the lamest things, i don't mentally feel confident or good and some times easly emotional, all my life i have always thought verry deep about any subject, i have to have learning informational in-put on a daily basis, politics,world, history, musical, and anything in general...thats it maybe i'm just crazy...lol
plz understand they can do that to you . i have had pac since i was in my 20s to and now 50 they were not all that bad when i was young. i have had them for 10 straight weeks over 3000 a day and they are harmless, if your dr says thats all they are than you need to belive him if you trust him. i wore a heart montor for 30 days and thats all they are. so having them for 3 hours i know is very scarey but i had them 24 hours for 10 weeks with no let up. they increased my B-Blocker which is what most vardio drs do give for them. so belive in your dr and try not to worry am here if you need to talk. Barbara
I am on 3 straight days so far! almost like clock work every 8 to 10 minutes here they come, my nerves are shot, i'm depressed, i'm tired of of feeling like theres an impending doom coming, among a load of other feelings. I try hard to keep it all in perspective and a positive attitude, but when you have a constant reminder every 8 to 10 minutes you just re-live it over and over. These arrhythmias have impacted the quality of my life for nearly 30 years! i'm afraid to go on vacation, hunt,get my heart rate up,or get to far away from the house, help, hospital, just to name a few downers.
There is people worse off than me and i thank god i don't have the more serious forms of arrhythmias, like i have no idea how you kept your sanity going 10 straight weeks in a arrhythmia attack...hats off to you!
I often wished i could have a heart transplant, just to not feel my heart pounding hard 24/7 and not feel pac's/pvc's A-Tac flutters and more. My heart pounds so hard even when i'm not having pac's/pvc's to the point i see my chest bump with every beat, i can feel it in my arms, ears...but for me to have a transplant that would mean someone would have died...so i guess i'll have to live with my beast of burden.
Well folks, here i am 6 days stright now with pac's non stop...any advice? i'v tried everything i can think of. I have not went to the hospital or even to my Doctor figured it would just be the same ol routine. would "EBLATION" sugery help? has anyone here had this surgery to help stop pac's, and if you have did it work?